Alert archive / South Carolina / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 27, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 4, 2019, 4:14 PM EDT for Clarendon County, Orangeburg County, South Carolina. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2019, 4:14 PM EDT (20:14 UTC)
- Expired
- May 4, 2019, 5:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clarendon County, SC, Orangeburg County, SC
The radar
The Columbia radar (KCAE), 101 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 4:55 PM EDT | TSTM WND GST 55 | 7 S Manning, SC | 55-MPH (48-KT) WIND GUST AT SANTEE-COOPER REGIONAL AIRPORT (KMNI). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.2 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 456 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 697 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
913
WUUS52 KCAE 042014
SVRCAE
SCC027-075-042100-
/O.NEW.KCAE.SV.W.0027.190504T2014Z-190504T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
414 PM EDT Sat May 4 2019
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Southeastern Clarendon County in central South Carolina...
East central Orangeburg County in central South Carolina...
* Until 500 PM EDT.
* At 413 PM EDT, a severe thunderstorm was located 8 miles south of
Summerton, or 16 miles southwest of Manning, moving northeast at 50
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Manning, Summerton, Santee Cooper Regional Airport, Santee,
Eutawville, Vance, Eautaw Springs, Indian Bluff Recreation Park,
Davis Station, Blounts Landing, Mill Creek Marina and Campground
and Foreston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3377 7999 3372 7997 3350 8010 3350 8012
3348 8015 3346 8013 3345 8015 3346 8016
3345 8017 3345 8020 3344 8020 3345 8022
3341 8023 3335 8037 3350 8048 3386 7999
3381 7995
TIME...MOT...LOC 2013Z 238DEG 45KT 3348 8034
HAIL...1.00IN
WIND...60MPH
$$
Okulski2 follow-up statements
886
WWUS52 KCAE 042030
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
430 PM EDT Sat May 4 2019
SCC027-075-042100-
/O.CON.KCAE.SV.W.0027.000000T0000Z-190504T2100Z/
Clarendon SC-Orangeburg SC-
430 PM EDT Sat May 4 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHEASTERN CLARENDON AND EAST CENTRAL ORANGEBURG COUNTIES...
At 429 PM EDT, a severe thunderstorm was located near Galivants
Ferry, or 12 miles southeast of Marion, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Manning, Summerton, Santee Cooper Regional Airport, Santee,
Eutawville, Vance, Eautaw Springs, Indian Bluff Recreation Park,
Davis Station, Blounts Landing, Mill Creek Marina and Campground and
Foreston.
LAT...LON 3377 7999 3372 7997 3350 8010 3350 8012
3348 8015 3346 8013 3345 8015 3346 8016
3345 8017 3345 8020 3344 8020 3345 8022
3341 8023 3335 8037 3350 8048 3386 7999
3381 7995
TIME...MOT...LOC 2029Z 238DEG 45KT 3402 7929
HAIL...1.00IN
WIND...60MPH
$$
Okulski577
WWUS52 KCAE 042057
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
457 PM EDT Sat May 4 2019
SCC027-075-042106-
/O.EXP.KCAE.SV.W.0027.000000T0000Z-190504T2100Z/
Clarendon SC-Orangeburg SC-
457 PM EDT Sat May 4 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLARENDON AND
EAST CENTRAL ORANGEBURG COUNTIES WILL EXPIRE AT 500 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 3377 7999 3372 7997 3350 8010 3350 8012
3348 8015 3346 8013 3345 8015 3346 8016
3345 8017 3345 8020 3344 8020 3345 8022
3341 8023 3335 8037 3350 8048 3386 7999
3381 7995
TIME...MOT...LOC 2056Z 238DEG 45KT 3419 7897
$$
OkulskiWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 12:34 PM EDT, 3 hours 40 minutes earlier.
Area forecast discussion, May 4, 12:34 PM EDT, 3 hours 40 minutes before
Area Forecast Discussion National Weather Service Columbia SC 1234 PM EDT Sat May 4 2019 .SYNOPSIS... Warm, moist advection over the Southeast will support shower and thunderstorm development into this evening. Some thunderstorms may produce damaging wind gusts. Another round of showers and thunderstorms will be possible late tonight as a shortwave moves over the area. The front will move through the region by Sunday evening with drier air spreading into the region for early next week. Temperatures will remain above normal into next week with dry conditions after the frontal passage. && .NEAR TERM /THROUGH TONIGHT/... Today: Not much change in the current thinking for this afternoon. There remains a slight risk of severe weather this afternoon across much of central South Carolina and the CSRA of Georgia. The main threat will be damaging wind gusts from thunderstorm line segments. Highs will be in the 80s. Many of the near term convective models continue to show shower and thunderstorm development across the cwa beginning this afternoon and lasting into the early evening. Continued warm and moist advection will lead to moderate instability. An upper level shortwave moving towards the region from the west and southwest will help to trigger the convection this afternoon. Regional radars currently showing some light shower development just west of the cwa, with thunderstorms in progress over northern GA. This activity will continue to push east. With 0-6 km wind shear values from 20 to 30 kts there is potential for organized thunderstorm lines to develop. Steep mid-level lapse rates over the area and moderate instability increases the threat of damaging wind gusts and possibly a few storms that produce severe hail. Tonight: Much of the convective activity is expected to move east of the forecast area during the late evening. However, an additional shortwave currently associated with convection over southern MS will move across the forecast area overnight and may support additional convection late tonight. Overnight lows in the mid 60s. && .SHORT TERM /SUNDAY THROUGH TUESDAY/... A cold front and upper trough will push through the region Sunday morning and early afternoon with a chance of showers and thunderstorms. SPC moved the Marginal Risk of severe weather closer to the coast last night, therefore the risk of damaging winds is minimal. The severe weather parameters such as Lifted Index and CAPE decrease during the day as drier air pushes into the region. The pattern transitions to a dry zonal flow aloft Sunday Night through Monday. High pressure aloft establishes itself over the region on Tuesday. Expect dry weather and very warm temperatures for early May. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... Medium range forecast models diverge starting Wednesday in terms of the suppression of high pressure aloft over the Southeast U.S. The GFS aggressively breaks down the ridge axis while the ECMWF and Canadian models keep it in place through Thursday. This model divergence impacts the timing of convection in the forecast late next week. Will split the middle and remain consistent with previous forecasts to start forecasting a chance of showers and thunderstorms on Thursday. A southwest flow aloft will bring a series of disturbances into the region Friday through Saturday with a chance of showers and thunderstorms on both days. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... VFR conditions will prevail through the afternoon hours. There will be scattered to numerous showers and thunderstorms this afternoon along with associated restrictions during periods of heavy rain. The afternoon convection should move east of the TAF sites in the evening with another round of showers and possibly thunderstorms moving in overnight. There is less confidence in rainfall at terminals overnight and therefore have still kept mention of it out of the TAFs at this time. With moderate low level mixing tonight, do not expect widespread dense fog to develop. However, redevelopment of low-level stratus deck remains possible late tonight into Sunday morning. EXTENDED AVIATION OUTLOOK..The pattern of showers and thunderstorms will continue Sunday. Fair weather expected Monday through Wednesday. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, May 4, 9:31 AM EDT, 6 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 931 AM EDT Sat May 4 2019 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 051345- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 931 AM EDT Sat May 4 2019 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. There is a slight risk of severe weather this afternoon. Numerous showers and thunderstorms will develop some of which could produce damaging wind gusts and hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, May 4, 3:43 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
343 PM EDT SAT MAY 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM HAIL 1 SSE LINCOLNTON 33.78N 82.47W
05/04/2019 E0.25 INCH LINCOLN GA CO-OP OBSERVER
COOP OBSERVER ON LEWIS FAMILY ROAD REPORTED
PEA-SIZE HAIL LASTING FROM 3:33 TO 3:38 PM
EDT.
&&
DALocal storm report, May 4, 3:55 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
355 PM EDT SAT MAY 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL LINCOLNTON 33.79N 82.48W
05/04/2019 E0.70 INCH LINCOLN GA EMERGENCY MNGR
LINCOLN COUNTY EM REPORTED HAIL SLIGHTLY
SMALLER THAN A DIME IN THE CITY OF
LINCOLNTON. TIME ESTIMATED BY RADAR.
&&
DASpecial weather statement, May 4, 4:04 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Columbia SC
404 PM EDT Sat May 4 2019
SCZ036-038-042030-
Orangeburg SC-Clarendon SC-
404 PM EDT Sat May 4 2019
...Strong Thunderstorms Will Impact Portions of east central
Orangeburg and southeastern Clarendon Counties Until 430 PM EDT....
At 403 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Holly Hill, or 16 miles northeast of Indian
Field, moving northeast at 55 mph.
HAZARD...strong winds 45 to 55 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Holly Hill, Santee Cooper Regional Airport, Santee, Eutawville,
Vance, Eautaw Springs, Indian Bluff Recreation Park, Rocks Pond
Campground and Marina, Blounts Landing, Mill Creek Marina and
Campground, Foreston and Davis Station.
This includes Interstate 95 between mile markers 91 and 98.
LAT...LON 3350 8010 3350 8012 3348 8015 3346 8013
3346 8015 3345 8015 3346 8016 3345 8017
3345 8020 3344 8020 3345 8022 3340 8022
3337 8024 3328 8045 3344 8055 3376 7999
3371 7998
TIME...MOT...LOC 2003Z 240DEG 48KT 3342 8038
OkulskiThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 3:56 AM EDT | Dense Fog Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 11 more | 6 hr |
| May 4, 3:09 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 51 min |
| May 4, 4:04 PM EDT | Special Weather Statement | CAE | Clarendon | 26 min |
| May 4, 4:22 PM EDT | Special Weather Statement | CAE | Lexington | 23 min |
| May 4, 4:39 PM EDT | Special Weather Statement | CAE | Bamberg, Calhoun, Orangeburg | 51 min |
| May 4, 5:00 PM EDT | Special Weather Statement | CAE | Kershaw, Richland | 45 min |
| May 4, 5:03 PM EDT | Special Weather Statement | CAE | Lancaster | 27 min |
| May 4, 5:32 PM EDT | Special Weather Statement | CAE | Lancaster | 28 min |
| May 4, 6:05 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 25 min |
| May 4, 6:18 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 42 min |
| May 4, 6:50 PM EDT | Special Weather Statement | CAE | McCormick | 40 min |
| May 4, 7:32 PM EDT | Special Weather Statement | CAE | Fairfield, Lexington, Richland | 28 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.